Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 10:21 PM CST for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 10:21 PM CST (04:21 UTC)
- Expired
- Jan 21, 2017, 10:40 PM CST
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Bibb County, AL, Chilton County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 10 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 10:25 PM CST | HAIL 1 | Jemison, AL | HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN JEMISON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
520
WUUS54 KBMX 220421
SVRBMX
ALC007-021-117-220500-
/O.NEW.KBMX.SV.W.0008.170122T0421Z-170122T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1021 PM CST SAT JAN 21 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
North central Chilton County in Alabama...
Central Shelby County in Alabama...
East central Bibb County in Alabama...
* Until 1100 PM CST
* At 1021 PM CST, a severe thunderstorm was located near Jemison,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Alabaster, Pelham, Calera, Chelsea, Montevallo, Columbiana,
Jemison, Wilsonville, Indian Springs Village, Thorsby,
Harpersville, Westover, Chilton County Motor Sports Park,
Meadowbrook, Oak Mountain State Park, Shelby County Airport,
American Village, Highland Lakes, Randolph and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3333 8644 3285 8679 3289 8695 3341 8672
TIME...MOT...LOC 0421Z 205DEG 44KT 3295 8684
HAIL...1.50IN
WIND...<50MPH
$$
17/KLAWS2 follow-up statements
995
WWUS54 KBMX 220430
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1030 PM CST SAT JAN 21 2017
ALC007-220439-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Bibb AL-
1030 PM CST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0429Z 208DEG 42KT 3301 8678
$$
ALC021-117-220500-
/O.CON.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Chilton AL-Shelby AL-
1030 PM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTH CENTRAL CHILTON AND CENTRAL SHELBY COUNTIES...
At 1029 PM CST, a severe thunderstorm was located near Jemison,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Alabaster, Pelham, Calera, Chelsea, Columbiana, Jemison, Wilsonville,
Indian Springs Village, Harpersville, Westover, Meadowbrook, Shelby
County Airport, Highland Lakes, Oak Mountain State Park, Hoover
Veterans Park, Saddle Lake Farms, Ballantrae, Camp Branch, Bounds
Lake and Minooka Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0429Z 208DEG 42KT 3301 8678
HAIL...1.50IN
WIND...<50MPH
$$
17/KLAWS050
WWUS54 KBMX 220440
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1040 PM CST SAT JAN 21 2017
ALC021-117-220450-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Chilton AL-Shelby AL-
1040 PM CST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHILTON AND
CENTRAL SHELBY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0438Z 205DEG 44KT 3313 8671
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:24 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jan 21, 6:24 PM CST, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 624 PM CST Sat Jan 21 2017 .UPDATE... For 00Z Aviation. && .DISCUSSION... We will focus on the short term, particularly tonight and the potential for severe storms across the area. A discussion focusing on the extended forecast will be issued later today. This morning storms moved out quickly, with clearing skies and warm temperatures in their wake. A stalled frontal boundary stretches from the Gulf Coast near New Orleans to Mobile and then angles to the northeast and cross far southeastern Central Alabama and into Georgia. This front will be key in the potential for severe storms tonight. A strong upper level impulse ahead of the main trough will rotate into the area tonight, with both a low level jet intensifying across the area and the upper level jet nosing into the area from west. This will push the stalled front back to the north, with the airmass south of the front becoming increasingly unstable. Bulk shear values support updrafts and thunderstorm development, while low level shear is supportive of tornadoes, some of which could be strong. The highest threat area will be across south Central Alabama, generally near and south of the US Highway 80/I-85 corridor, but will also be contingent on how far north the warm front lifts. To the north of the front, storms will likely be elevated, but pose a risk of damaging winds and large hail. Heavy rainfall is also possible, and with saturated ground conditions, if and where storms train over the same area, localized flooding in urban areas and small streams will be possible. See the HWO and graphics on our website for additional details concerning the severe threat overnight. This wave of storms will be end from southwest to northeast, moving out of the area around 6AM. There is a low chance of another wave of storms across the southeast tomorrow afternoon, but that is dependent on how storms evolve overnight and how/if the airmass can recover ahead of another upper level jet expected to move across that area in advance of the approaching upper level trough. Confidence is very low in whether this threat materializes. 14 && .AVIATION... 00Z TAF Discussion. A warm front is expected to push northward some from the coast tonight ahead of another round of showers and thunderstorms. Strong to severe TSRA are possible especially toward I-85 corridor (MGM/TOI) 10p-6a time frame. Other terminals are definitely not in the clear but best chance for severe activity is SE part of C AL. Lower cigs are expected to develop this evening ahead of the convection. Winds will be light this evening ahead of the activity and should shift to the SW late tonight into Sun as convection moves through. 08 && .FIRE WEATHER... Strong to severe storms can be expected tonight, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. Drier conditions return through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 63 45 53 35 / 70 80 70 20 0 Anniston 57 65 46 53 37 / 70 80 70 20 0 Birmingham 57 64 46 54 36 / 70 80 60 20 0 Tuscaloosa 56 65 46 56 37 / 70 80 50 20 0 Calera 57 64 46 55 38 / 70 80 60 20 0 Auburn 60 67 48 56 40 / 70 80 50 20 0 Montgomery 59 68 47 58 39 / 70 80 50 20 0 Troy 58 69 47 59 39 / 70 70 40 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 14/08
Hazardous weather outlook, Jan 21, 3:44 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 344 PM CST SAT JAN 21 2017 ALZ011>015-017>050-230045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 344 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS ALL OF CENTRAL ALABAMA, AS EARLY AS 9PM IN THE SOUTHWEST AND AS LATE AS 6AM IN THE NORTHEAST. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS IS SOUTH OF A LINE FROM MYRTLEWOOD TO SELMA TO LANETT. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT AND EARLY SUNDAY MORNING.
In the hours before
Local storm report, Jan 21, 6:26 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND DMG 4 N SOCIETY HILL 32.48N 85.45W
01/21/2017 MACON AL PUBLIC
NUMEROUS TREES DOWN ON CR 43, JUST ON THE
MACON SIDE OF THE LEE/MACON COUNTY LINE.
POSSIBLE TORNADO.
&&
JWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens | 40 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:04 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 41 min |
| Jan 22, 1:17 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:32 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Montgomery | 58 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.